Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 202, NWS Midland/Odessa, TX

October 10, 2014Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 10, 2014, 8:44 PM CDT for Terrell County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 10, 2014, 8:44 PM CDT (01:44 UTC)
Expired
Oct 10, 2014, 9:45 PM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Terrell County, TX

The radar

The Laughlin AFB radar (KDFX), 197 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 9:08 PM CDTHAIL 1.75Dryden, TXHAIL BROKE A WINDOW IN HOME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 1.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2014-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2014-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1507 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

868 
WUUS54 KMAF 110144
SVRMAF
TXC443-110245-
/O.NEW.KMAF.SV.W.0202.141011T0144Z-141011T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 PM CDT FRI OCT 10 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 945 PM CDT

* AT 842 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TERRELL COUNTY AIRPORT...OR 8 MILES WEST OF DRYDEN...MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  DRYDEN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

&&

LAT...LON 2998 10236 3015 10232 3025 10175 2987 10176
TIME...MOT...LOC 0145Z 279DEG 20KT 3006 10223

$$
1 follow-up statement
184 
WWUS54 KMAF 110218
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
918 PM CDT FRI OCT 10 2014

TXC443-110245-
/O.CON.KMAF.SV.W.0202.000000T0000Z-141011T0245Z/
TERRELL-
918 PM CDT FRI OCT 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHERN TERRELL COUNTY...

AT 908 PM CDT...THE PUBLIC REPORTED GOLD BALL SIZE HAIL IN DRYDEN.
AT 914 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL
UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR DRYDEN...MOVING
EAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...CENTRAL
TERRELL COUNTY...SOUTH CENTRAL TERRELL COUNTY AND SOUTHEASTERN
TERRELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 2998 10236 3015 10232 3025 10175 2987 10176
TIME...MOT...LOC 0217Z 279DEG 20KT 3003 10201

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 7:34 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 10, 7:34 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
734 PM CDT Fri Oct 10 2014

.UPDATE...

Update to cancel Severe Thunderstorm Watch # 526.

&&

.DISCUSSION...

Severe thunderstorms have moved east of the forecast area,
therefore have cancelled Severe Thunderstorm Watch # 526. Showers
and thunderstorms may redevelop overnight as an ua trough
translates eastward over the region. However, think instability
will be lacking for additional severe storms.  67

&&

.PREV DISCUSSION... /ISSUED 647 PM CDT Fri Oct 10 2014/

AVIATION...
00Z TAF issuance...
The main aviation concern over the next 24 hours is low cigs
affecting terminals tonight through much of Saturday morning.
Currently have a cold front pushing south through the region this
evening with gusty northerly winds in its wake. It has already moved
through KHOB and KMAF and is nearly on top of KINK and KCNM. The
front should then reach KPEQ and KFST over the next hour or two. A
few thunderstorms remain over the eastern Permian Basin but are
moving east rather quickly so terminals will not be affected by this
activity.

MVFR cigs currently being reported to the north of the region and
should begin to fill in later tonight. Think cigs will drop to IFR
early Saturday morning for at least KHOB and KMAF but may need to
be added to other sites as well. Have flight conditions improving
around 11/16-18Z but may have been too conservative and subsequent
shifts may need to make adjustments. Gave it my best guess as far
as timing of MVFR/IFR affecting terminals given the expected
scenario but will have to depend on trends and amend if/when
needed.

PREV DISCUSSION... /ISSUED 509 PM CDT FRI OCT 10 2014/

UPDATE...

UPDATE FOR SEVERE THUNDERSTORM WATCH # 526, IN EFFECT UNTIL MIDNIGHT
CDT.

PREV DISCUSSION... /ISSUED 251 PM CDT FRI OCT 10 2014/

DISCUSSION...
Current observations show north winds have progressed as far
southward as Andrews and Martin counties.  This is likely the result
of outflow from convection that occurred overnight and earlier this
morning north of our area.  Currently, the actual cold front is
located farther north over portions of the South Plains.  Models are
in good agreement with the progression of this cold front into the
Permian Basin early this evening, probably reaching Midland/Odessa
area between 6 and 7 pm.  The front will continue to make its way
southward through the evening and overnight across most of the area
east of the mountains.

Over the eastern Permian Basin and Rolling Plains, afternoon surface
based CAPE values ahead of this front are expected to be in the
1800-2400 J/KG range, along with lift indices around -7 and 0-6 km
bulk shear values on the order of 45 knots. Thus, current SPC Day 1
slight risk areas for severe weather look reasonable to us as well.
Thus, we have updated the gridded forecast for the possibility of
late afternoon and evening severe weather along and ahead of the
frontal boundary with the main threat being hail.  As the evening
progresses, severe weather will also be possible across portions of
the Lower Trans Pecos as well.

In addition to the potential for severe weather, low cloud
development is expected behind the front.  This cloud cover is
expected to persist on Saturday with mostly cloudy conditions
expected across the Permian Basin.

As an upper level storm system slides across the Northern and
Central Plains on Sunday, associated surface low pressure
development north of the area will allow for south to southwest
return flow across the area.  As the upper system slides rapidly
east of the area, another cold front is expected to move into the
area early Monday.  Unlike the current cold front, the frontal
passage on Monday looks to be a dry one.  Models show much drier air
moving into the area behind the Monday cold front, more in line with
what we are normally accustomed to in our area this time of year.

High temperatures will be a roller coaster ride this week.  Cool
temperatures are expected tomorrow behind the front under cloudy
conditions.  A much warmer day is anticipated on Sunday before
cooler temperatures arrive again on Monday.  Finally, a warming
trend is expected starting Tuesday and continuing into the latter
part of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 49  68  52  88  /  30  10   0  10
BIG SPRING TX              50  67  52  87  /  50  10  10  10
CARLSBAD NM                48  72  50  93  /  20   0   0  10
DRYDEN TX                  61  72  59  88  /  30  20  10  20
FORT STOCKTON TX           54  70  59  94  /  30  10  10  10
GUADALUPE PASS TX          47  70  56  82  /  20  10  10  10
HOBBS NM                   46  70  49  86  /  20   0   0  10
MARFA TX                   48  74  45  85  /  20  10  10  10
MIDLAND INTL AIRPORT TX    51  69  53  88  /  40  10  10  10
ODESSA TX                  52  70  53  88  /  30  10  10  10
WINK TX                    53  75  54  96  /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99/99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Oct 10, 12:43 PM CDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1243 PM CDT FRI OCT 10 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1243 PM CDT FRI OCT 10 2014 /1143 AM MDT FRI OCT 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EASTERN
PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE STRONG GUSTY WINDS AND LARGE
HAIL.

FURTHER WEST IN THE WESTERN PERMIAN BASIN...TRANS PECOS...AND
SOUTHEASTERN NEW MEXICO THERE WILL BE A SLIGHT CHANCE FOR STRONG
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Oct 10, 5:48 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
548 PM CDT FRI OCT 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             7 NE GREENWOOD          32.10N 101.82W
10/10/2014  E1.25 INCH       MARTIN             TX   PUBLIC

&&

AKL
Special weather statement, Oct 10, 5:53 PM CDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT FRI OCT 10 2014

TXZ053-102330-
MITCHELL-
553 PM CDT FRI OCT 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EASTERN MITCHELL COUNTY UNTIL 630 PM CDT...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF CHAMPION CREEK
RESERVOIR AT 553 PM CDT...MOVING NORTHEAST AT 25 MPH. PENNY SIZE
HAIL AND WINDS GUSTING TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR WEST TEXAS.

&&

LAT...LON 3250 10079 3250 10067 3218 10068 3219 10080
      3227 10088
TIME...MOT...LOC 2253Z 210DEG 21KT 3227 10073
Local storm report, Oct 10, 6:06 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
606 PM CDT FRI OCT 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             N LEES                  32.08N 101.49W
10/10/2014  E0.75 INCH       GLASSCOCK          TX   PUBLIC

&&

AKL
Special weather statement, Oct 10, 6:13 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT FRI OCT 10 2014

TXZ052-053-063-110015-
GLASSCOCK-HOWARD-MITCHELL-
613 PM CDT FRI OCT 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN GLASSCOCK...SOUTHEASTERN HOWARD AND SOUTHERN MITCHELL
COUNTIES UNTIL 715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED OVER FORSAN AT 613 PM CDT...MOVING
EAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS OVER 50 MPH...
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR WEST TEXAS.

&&

LAT...LON 3208 10077 3208 10126 3200 10126 3197 10141
      3215 10148 3225 10116 3224 10085 3217 10067
      3211 10065 3210 10066
TIME...MOT...LOC 2313Z 261DEG 33KT 3209 10133
Local storm report, Oct 10, 7:21 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
721 PM CDT FRI OCT 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             7 S LORAINE             32.31N 100.71W
10/10/2014  E1.25 INCH       MITCHELL           TX   PUBLIC

            QUARTER TO HALF DOLLAR SIZE HAIL.

&&

AKL
Special weather statement, Oct 10, 7:38 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
738 PM CDT FRI OCT 10 2014

TXZ075-081-082-110145-
PECOS-TERRELL-BIG BEND AREA-
738 PM CDT FRI OCT 10 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL BREWSTER...SOUTH CENTRAL PECOS AND WEST CENTRAL TERRELL
COUNTIES UNTIL 845 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF LONGFELLOW AT 738
PM CDT...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO NICKEL SIZE HAIL AND GUSTY WINDS TO 50 MPH...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR WEST TEXAS.

&&

LAT...LON 3031 10260 3030 10230 2996 10236 3011 10283
      3020 10284
TIME...MOT...LOC 0038Z 283DEG 20KT 3013 10272

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:38 PM CDTSpecial Weather StatementMAFTerrell67 min
Oct 10, 7:51 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell54 min
Oct 10, 9:45 PM CDTSpecial Weather StatementMAFTerrell30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.